University of Maryland School of Medicine

Department of Emergency Medicine

University of Maryland School of Medicine Department of Emergency Medicine

UMEM Educational Pearls

The Crashing Cardiac Transplant Patient

  • Approximately 2000 patients receive a cardiac transplant each year in the United States.
  • With improvements in surgical techniques, immunosuppression, and management of complications, graft half-life is now approximately 13 years; thereby increasing the likelihood that a cardiac transplant patient will show up in your ED. 
  • In the crashing cardiac transplant patient, think of the following causes for acute decompensation:
    • Acute rejection
    • Primary graft failure
    • RV failure
    • Sepsis
  • For patients with primary graft failure initiate inotropic support with dobutamine, epinephrine, milrinone, or isoproteronol.  Those failing standard inotropes will likely require mechanical circulatory support (VAD) or ECMO.
  • Patients with acute RV failure will often require the combination of a pulmonary vasodilator (inhaled NO, prostaglandins) and inotropic agent. In addition, it is critical to avoid hypercapnia and hypoxia.  

References

Chacko P, Philip S. Emergency department presentation of heart transplant recipients with acute heart failure. Heart Failure Clinics 2009; 5:129-143.

Costanzo MR, et al. The International Society of Heart and Lung Transplantation Guidelines for the care of heart transplant recipients. J Heart Lung Transplant 2010; 29:914.956.